Oregon, 2012

Hail in Oregon, July 14, 2012

July 14, 2012 · NWS BOI · 1 event in 1 county or zone

Severe thunderstorms moved across portions of Southeast Oregon on the 14th and dropped one inch hail, including localized flash flooding, across Malheur and Baker counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Severe thunderstorms moved across portions of Southeast Oregon on the 14th and dropped one inch hail, including localized flash flooding, across Malheur and Baker counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 14, 12:58 PM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 12:58 PM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
258 PM MDT SAT JUL 14 2012

.SHORT TERM...TONIGHT THROUGH MONDAY...SEVERE THUNDERSTORM WATCH
NUMBER 485 HAS BEEN ISSUED FOR SEVERAL COUNTIES WITHIN SE OREGON AND
SW IDAHO...INCLUDING ADA COUNTY. FOR A FULL COUNTY LIST...REFER TO
THE BOIWCNBOI PRODUCT. THE WATCH IS IN EFFECT UNTIL 11 PM MDT /10 PM
PDT/ THIS EVENING. UPPER LOW SITUATED TO OUR WEST...ALONG WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE...WILL ALLOW FOR STRONG TO SEVERE
THUNDERSTORMS TO CONTINUE TO FORM IN THE WATCH AREAS THROUGH THIS
EVENING. ALREADY...STRONG TO SEVERE THUNDERSTORMS ARE ONGOING IN
PORTIONS OF SE OREGON MAINLY JUST TO THE NORTHWEST OF OUR CWA. AS
THE UPPER LOW SLOWLY TRACKS EASTWARD THE SEVERE THREAT WILL SHIFT
FROM SOUTHEAST OREGON TO SOUTHWEST IDAHO. THREATS FROM STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN.

UPPER LOW WILL WEAKEN AND MAKE A TURN TO THE NORTHEAST LATE TONIGHT
WITH THUNDERSTORMS WINDING DOWN TOWARD SUNDAY MORNING. SUNDAY WILL
BE A DRIER DAY AS SYSTEM MOVES AWAY AND ANOTHER LOW MOVES INTO
WASHINGTON. THE SECOND LOW DROPS SOUTH INTO OREGON ON TUESDAY. AS IT
DOES...MONSOON MOISTURE WILL BE DRAWN BACK INTO THE REGION FOR A
RENEWED THREAT OF THUNDERSTORMS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...BETTER MODEL AGREEMENT
TODAY WITH REGARD TO A CLOSED LOW THAT WILL DIG SOUTH ALONG THE PAC
NW COAST AND SLOWLY MEANDER IN THAT AREA THROUGH THE FIRST HALF OF
THE WEEK. WITH MONSOON MOISTURE IN PLACE...NEAR NORMAL
TEMPERATURES...AND SOUTHERLY FLOW ALOFT THERE WILL BE A CHANCE OF
MAINLY AFTERNOON THUNDERSTORMS THROUGH WEDNESDAY. ON WEDNESDAY THE
LOW WILL TRANSITION TO AN OPEN WAVE AND EXIT THE AREA. LATE NEXT
WEEK HIGH PRESSURE LOOKS TO RETURN...FOR DRIER AND WARMER CONDITIONS.

&&

.AVIATION...VFR WITH SCATTERED MVFR SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. STORMS WILL BE STRONG AND AT TIMES
SEVERE FROM KBOI AND AREAS WEST AND NORTH. THE MOST LIKELY AREA FOR
SEVERE STORMS TODAY IS NEAR KBKE. STORMS WILL PRIMARILY PRODUCE
HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 KTS. HOWEVER...THE
STRONGEST STORMS WILL BE CAPABLE OF HAIL UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 50 KTS. SURFACE WINDS...SOUTHEASTERLY UP TO 15 KTS
IN IDAHO...AND WEST OR NORTHWEST UP TO 15 KTS IN OREGON. WINDS
ALOFT...SOUTH TO SOUTHWEST UP TO 20 KTS AT 10K FT MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...RED FLAG WARNING UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING ORZ636-
     637.
&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....BB/JT
AVIATION.....BB
Hazardous weather outlook, Jul 14, 4:08 AM PST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
608 AM MDT SAT JUL 14 2012

IDZ011>016-028>030-033-ORZ061>064-151215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
608 AM MDT SAT JUL 14 2012 /508 AM PDT SAT JUL 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
OREGON AND SOUTHWEST IDAHO BY EARLY AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO BE STRONG...POSSIBLY SEVERE...WITH BRIEF HEAVY
RAIN...LARGE HAIL...AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY REPORT SIGNIFICANT WEATHER VIA ESTABLISHED
PROCEDURES.

In the hours before

Special weather statement, Jul 14, 11:56 AM PST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
156 PM MDT SAT JUL 14 2012

ORZ061-142030-
HARNEY OR-
1256 PM PDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HARNEY COUNTY IN SOUTHEAST OREGON...

UNTIL 130 PM PDT.

AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF DREWSEY...MOVING NORTH AT
15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  VAN AROUND 1255 PM PDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4406 11859 4404 11849 4389 11853 4389 11878
      4405 11880
TIME...MOT...LOC 1955Z 182DEG 11KT 4398 11865

BB
Local storm report, Jul 14, 3:48 PM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
548 PM MDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NNW HARPER            43.86N 117.61W
07/14/2012  E0.50 INCH       MALHEUR            OR   TRAINED SPOTTER

            MARBLE SIZE HAIL AND HEAVY RAIN.

&&

JTANNENH

The radar

The Pendleton radar (KPDT), 161 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baker

When
July 14, 3:55 PM PST to 4:10 PM PST
Where
Baker County, Bridgeport to 5 mi NE of Bridgeport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.480, -117.730

A trained spotter in Bridgeport, Oregon reported one inch hail and localized flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404891.